Alert archive / Missouri / Flash Flood Warnings in 1997

Flash Flood Warning 32, NWS Springfield, MO

June 13, 1997Dent County, Shannon County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 13, 1997, 5:15 PM CDT for Dent County, Shannon County, Missouri. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1997, 5:15 PM CDT (22:15 UTC)
Expired
Jun 13, 1997, 9:20 PM CDT
In force
4 hr
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Dent County, MO, Shannon County, MO

The radar

The St Louis radar (KLSX), 161 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1997-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 39 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1997-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -200 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
39 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
509 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-200 m²/s²
0-3 km storm-relative helicity
-156 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSGF 132217
FFWSGF
MOC065-203-140220-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
515 PM CDT FRI JUN 13 1997

* FLASH FLOOD WARNING FOR
  DENT COUNTY - SOUTH CENTRAL MISSOURI
  SHANNON COUNTY - SOUTH CENTRAL MISSOURI

* UNTIL 920 PM CDT
 
* SOME AREAS OR STREAMS AFFECTED
  MONTAUK STATE PARK
  OZARK NATIONAL SCENIC RIVERWAYS
  CURRENT AND JACK'S FORK RIVERS AND THEIR TRIBUTARIES

* CAUSE AND EFFECT
  SPRINGFIELD DOPPLER RADAR INDICATED THAT ONE TO TWO INCHES
  OF RAIN HAD FALLEN OVER DENT AND SHANNON COUNTIES SINCE THIS
  MORNING.

* FORECAST CONDITIONS
  A BAND OF THUNDERSTORMS WILL MOVE THROUGH DENT AND
  SHANNON COUNTIES THROUGH 700 PM...PRODUCING AN ADDITIONAL
  ONE TO TWO INCHES OF RAIN.
 
MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.  DO NOT ATTEMPT TO
CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY.
NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT.
TO ESCAPE RISING WATER MOVE TO HIGHER GROUND.

MS/DR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:25 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 13, 2:25 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
220 PM CDT FRI JUN 13 1997

FCST PROBLEMS...CLRG/POPS TREND THIS EVENING AND POPS AGAIN LATE SUNDAY.

SATELLITE AND RADAR LOOP SHOWS 85H/70H LOW SPINNING ITS WAY ACROSS SRN
MO...WITH CNTR OF ROTATION ON JUST NW OF KSGF.  85H MOIST WRAPAROUND
FLOW INTERACTING WITH SFC HEATING CAUSED SCT TSRA/SHRA TO FORM IN
SGF/NEVADA TO LEBANON AREAS NORTH INTO WCNTRL MO.  NO SVR WX EXPECTED
WITH THESE CELLS...BUT COULD GET PEA SIZE HAIL.

FOR THIS EVENING...EXPECT SCT TSRA TO GRADUALLY EXIT INTO CNTRL MO
BY MID EVENING.  THUS THINK NEED EVENING POP FOR AREAS NORTH OF A NEVADA
TO SGF TO HOUSTON TO ROLLA LINE.  NO ACTIVITY SEEN OVR NE OKLA/NW ARK
ATTM SO FAR SRN CWA FROM BRANSON TO UNO MAY ESCAPE WITHOUT ANY PRECIP
THIS EVENING.  ONCE ACTIVITY MOVES OUT...SKIES TO BECOME CLR-PC OVERNIGHT.
SOME PATCHY FOG MAY FORM AS WINDS BECOME LIGHT NORTHERLY AND TEMPS COOL
TO DEW PTS TEMPS.  DO NOT EXPECT MUCH FOG SO WILL NOT ADD TO ZFP.
ETA DID MOST EXCELLENT WITH SYSTEM AND ITS INTENSITY.
.
SATURDAY AND SATURDAY NIGHT WILL BE DRY WITH SOME CU AS SLIGHTLY
DRIER AIRMASS SETTLING SOUTH BEHIND WAVE SATURDAY AND AIRMASS
STABLIZES AS HIGH PRESSURE MOVES SOUTH OUT OF GREAT LAKES.  WITH SUN FWC
TEMPS LOOK GOOD.

FOR SUNDAY...IT WILL START MOSTLY SUNNY BUT SHOULD SEE INCR CLDS IN AFTN
AS LONG WAVE 50H TROF MOVES INTO ROCKIES.  85H WARM ADV TO RETURN
ON SUNDAY AS SHORT WAVES MOVE NE INTO TX/OKLA BY MIDDAY SUNDAY.
NGM IS QUICKEST WITH BRINGING PRECIP NORTHEAST TOWARD AREA WHILE
ETA/AVN A BIT SLOWER.  WITH RECENT TRACK RECORD WITH LEAN TOWARD ETA
AND TRY TO KEEP AFTN POPS TO JLN/SE KS GROUP.  COULD SEE HAVING LATE
IN THE DAY IN SGF TOO THOUGH JUST IN CASE.  MUST BETTER CHC FOR STORMS
SUN NIGHT INTO MONDAY.

MY THOUGHTS FOR TONIGHT...
SE KS/JLN...PTLY CLDY.  LOW LOWER 60S.  LIGHT WIND.
SGF/AIZ/VIH... SCT SHOWRS/STORMS ENDING EARLY THIS EVENING...THEN
               PTLY CLDY.  LOW AR 60.  LIGHT WIND.
UNO....PTLY CLDY. LOW AR 60. LIGHT WIND.

CCF
SGF 060/081 062/084 065 062-0
JLN 061/084 065/087 068 061-0         /RIDDLE

In the hours before

Local storm report, Jun 13, 12:24 PM CDT, 4 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1224 PM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    2 S WALKER                MO   WIND DAMAGE
06/13/97   VERNON                         SMALL METAL SHED BLOWN
                                          DOWN

0425 AM    SENECA                    MO   WIND DAMAGE
06/13/97   NEWTON                         LARGE TREE DOWN OVER ROAD

0435 AM    5 E NEOSHO                MO   .75 INCH HAIL
06/13/97   NEWTON

0445 AM    CARTHAGE                  MO   WIND DAMAGE
06/13/97   JASPER                         UTILITY POLE BLOWN DOWN

0445 AM    PINEVILLE                 MO   WIND DAMAGE
06/13/97   MCDONALD                       TREES AND POWER LINES DOWN
                                          ALL OVER COUNTY

0445 AM    8 S NEVADA                MO   WIND DAMAGE
06/13/97   VERNON                         TREES DOWN ON ROAD

0500 AM    LAMAR                     MO   WIND DAMAGE
06/13/97   BARTON                         TOPS OF TREES BROKEN OFF
                                          BY HIGH WINDS

0500 AM    12 E EL DORADO SPGS       MO   WIND DAMAGE
06/13/97   CEDAR                          TREE LIMBS DOWN

0510 AM    TIFFIN                    MO   WIND DAMAGE
06/13/97   ST CLAIR                       WIND DAMAGE TO ROOF

0545 AM    BUFFALO                   MO   .75 INCH HAIL
06/13/97   DALLAS

0550 AM    2 N HALF WAY              MO   60 MPH TSTM GUST
06/13/97   POLK

0600 AM    WALNUT GROVE              MO   WIND DAMAGE
06/13/97   GREENE                         TREES DOWN

0600 AM    3 N BOLIVAR               MO   WIND DAMAGE
06/13/97   POLK                           TREES DOWN

0630 AM    BRANSON                   MO   WIND DAMAGE
06/13/97   TANEY                          TREES DOWN ON FOGGY RIVER
                                          ROAD

0630 AM    5 S GROVESPRING           MO   WIND DAMAGE
06/13/97   WRIGHT                         TREES DOWN.  REPORTED BY
                                          CWIP OBSERVER.

0655 AM    LEBANON                   MO   WIND DAMAGE
06/13/97   LACLEDE                        TREE DOWN ACROSS
                                          EISENHOWER ROAD

0700 AM    ROACH                     MO   WIND DAMAGE
06/13/97   CAMDEN                         LARGE TREE DOWN ACROSS
                                          HIGHWAY AA

/RIDDLE
Local storm report, Jun 13, 12:27 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1224 PM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    2 S WALKER                MO   WIND DAMAGE
06/13/97   VERNON                         SMALL METAL SHED BLOWN
                                          DOWN

0425 AM    SENECA                    MO   WIND DAMAGE
06/13/97   NEWTON                         LARGE TREE DOWN OVER ROAD

0435 AM    5 E NEOSHO                MO   .75 INCH HAIL
06/13/97   NEWTON

0445 AM    CARTHAGE                  MO   WIND DAMAGE
06/13/97   JASPER                          UTILITY POLE BLOWN DOWN
0445 AM    PINEVILLE                 MO   WIND DAMAGE
06/13/97   MCDONALD                       TREES AND POWER LINES DOWN
                                          ALL OVER COUNTY
0445 AM    8 S NEVADA                MO   WIND DAMAGE
06/13/97   VERNON                         TREES DOWN ON ROAD

0500 AM    LAMAR                     MO   WIND DAMAGE
06/13/97   BARTON                         TOPS OF TREES BROKEN OFF
                                          BY HIGH WINDS

0500 AM    12 E EL DORADO SPGS       MO   WIND DAMAGE
06/13/97   CEDAR                          TREE LIMBS DOWN

0510 AM    TIFFIN                    MO   WIND DAMAGE
06/13/97   ST CLAIR                       WIND DAMAGE TO ROOF

0545 AM    BUFFALO                   MO   .75 INCH HAIL
06/13/97   DALLAS

0550 AM    2 N HALF WAY              MO   60 MPH TSTM GUST
06/13/97   POLK

0600 AM    WALNUT GROVE              MO   WIND DAMAGE

06/13/97   GREENE                         TREES DOWN

0600 AM    3 N BOLIVAR               MO   WIND DAMAGE
06/13/97   POLK                           TREES DOWN

0630 AM    BRANSON                   MO   WIND DAMAGE
06/13/97   TANEY                          TREES DOWN ON FOGGY RIVER
                                          ROAD

0630 AM    5 S GROVESPRING           MO   WIND DAMAGE
06/13/97   WRIGHT                         TREES DOWN.  REPORTED BY
                                          CWIP OBSERVER.

0655 AM    LEBANON                   MO   WIND DAMAGE
06/13/97   LACLEDE                        TREE DOWN ACROSS
                                          EISENHOWER ROAD

0700 AM    ROACH                     MO   WIND DAMAGE
06/13/97   CAMDEN                         LARGE TREE DOWN ACROSS
            F                              HIGHWAY AA

/RIDDLE
Local storm report, Jun 13, 12:29 PM CDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1224 PM CDT FRI JUN 13 1997

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 AM    2 S WALKER                MO   WIND DAMAGE
06/13/97   VERNON                         SMALL METAL SHED BLOWN
                                          DOWN

0425 AM    SENECA                    MO   WIND DAMAGE
06/13/97   NEWTON                         LARGE TREE DOWN OVER ROAD

0435 AM    5 E NEOSHO                MO   .75 INCH HAIL
06/13/97   NEWTON

0445 AM    CARTHAGE                  MO   WIND DAMAGE
06/13/97   JASPER                         UTILITY POLE BLOWN DOWN

0445 AM    PINEVILLE                 MO   WIND DAMAGE
06/13/97   MCDONALD                       TREES AND POWER LINES DOWN
                                          ALL OVER COUNTY

0445 AM    8 S NEVADA                MO   WIND DAMAGE
06/13/97   VERNON                         TREES DOWN ON ROAD

0500 AM    LAMAR                     MO   WIND DAMAGE
06/13/97   BARTON                         TOPS OF TREES BROKEN OFF
                                          BY HIGH WINDS

0500 AM    12 E EL DORADO SPGS       MO   WIND DAMAGE
06/13/97   CEDAR                          TREE LIMBS DOWN

0510 AM    TIFFIN                    MO   WIND DAMAGE
06/13/97   ST CLAIR                       WIND DAMAGE TO ROOF

0545 AM    BUFFALO                   MO   .75 INCH HAIL
06/13/97   DALLAS

0550 AM    2 N HALF WAY              MO   60 MPH TSTM GUST
06/13/97   POLK

0600 AM    WALNUT GROVE              MO   WIND DAMAGE
06/13/97   GREENE                         TREES DOWN

0600 AM    3 N BOLIVAR               MO   WIND DAMAGE
06/13/97   POLK                           TREES DOWN

0630 AM    BRANSON                   MO   WIND DAMAGE
06/13/97   TANEY                          TREES DOWN ON FOGGY RIVER
                                          ROAD

0630 AM    5 S GROVESPRING           MO   WIND DAMAGE
06/13/97   WRIGHT                         TREES DOWN.  REPORTED BY
                                          CWIP OBSERVER.

0655 AM    LEBANON                   MO   WIND DAMAGE
06/13/97   LACLEDE                        TREE DOWN ACROSS
                                          EISENHOWER ROAD

0700 AM    ROACH                     MO   WIND DAMAGE
06/13/97   CAMDEN                         LARGE TREE DOWN ACROSS
           H                               HIGHWAY AA

/RIDDLE
Special weather statement, Jun 13, 1:00 PM CDT, 4 hours 15 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUN 13 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...BUT
NO SEVERE WEATHER IS FORECAST...

THE LARGE COMPLEX OF THUNDERSTORMS THAT MOVED THROUGH EXTREME SOUTHEAST
KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLIER THIS MORNING
HAS MOVED WELL EAST OF THE AREA.  HOWEVER...AN UPPER LEVEL DISTURBANCE
OVER EXTREME SOUTHEAST KANSAS AT MIDDAY WILL MOVE EAST THROUGH SOUTHERN
MISSOURI THIS AFTERNOON AND CAUSE SCATTERED SHOWERS AND THUNDERSTORMS
TO RE-DEVELOP.

THE ATMOSPHERE OVER THE REGION HAS BEEN STABILIZED SOMEWHAT SINCE
YESTERDAY...SO NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

HOWEVER...A COLD POCKET OF AIR ALOFT MAY ALLOW SOME STORMS TO PRODUCE
PEA SIZE HAIL.

SHOWERS AND THUNDERSTORMS WILL DISSIPATE AFTER SUNSET...AND DRY WEATHER
IS FORECAST OVERNIGHT AND SATURDAY AS SLIGHTLY DRIER AIR MOVES IN.

SPOTTER ACTIVATION IS NOT EXPECTED.

RIDDLE
Special weather statement, Jun 13, 1:01 PM CDT, 4 hours 14 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-141800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT FRI JUN 13 1997

THE FOLLOWING OUTLOOK CONTAINS INFORMATION FOR THE FOLLOWING COUNTIES

IN SOUTHEAST KANSAS   BOURBON     CHEROKEE   CRAWFORD

IN SOUTHWEST AND CENTRAL MISSOURI

BARRY           DALLAS        LACLEDE        OREGON         STONE
BARTON          DENT          LAWRENCE       OZARK          TANEY
BENTON          DOUGLAS       MARIES         PHELPS         TEXAS
CAMDEN          GREENE        MCDONALD       POLK           VERNON
CEDAR           HICKORY       MILLER         PULASKI        WEBSTER
CHRISTIAN       HOWELL        MORGAN         SHANNON        WRIGHT
DADE            JASPER        NEWTON         ST CLAIR
.
...SCATTERED THUNDERSTORMS EXPECTED THIS AFTERNOON AND EVENING...BUT
NO SEVERE WEATHER IS FORECAST...

THE LARGE COMPLEX OF THUNDERSTORMS THAT MOVED THROUGH EXTREME SOUTHEAST
KANSAS AND SOUTHWEST AND SOUTH CENTRAL MISSOURI EARLIER THIS MORNING
HAS MOVED WELL EAST OF THE AREA.  HOWEVER...AN UPPER LEVEL DISTURBANCE
OVER EXTREME SOUTHEAST KANSAS AT MIDDAY WILL MOVE EAST THROUGH SOUTHERN
MISSOURI THIS AFTERNOON AND CAUSE SCATTERED SHOWERS AND THUNDERSTORMS
TO RE-DEVELOP.

THE ATMOSPHERE OVER THE REGION HAS BEEN STABILIZED SOMEWHAT SINCE
YESTERDAY...SO NONE OF THE STORMS ARE EXPECTED TO BECOME SEVERE.

HOWEVER...A COLD POCKET OF AIR ALOFT MAY ALLOW SOME STORMS TO PRODUCE
PEA SIZE HAIL.

SHOWERS AND THUNDERSTORMS WILL DISSIPATE AFTER SUNSET...AND DRY WEATHER
IS FORECAST OVERNIGHT AND SATURDAY AS SLIGHTLY DRIER AIR MOVES IN.

SPOTTER ACTIVATION IS NOT EXPECTED.

RIDDLE

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 3:42 AM CDTFlash Flood WarningSGFVernon63 min
Jun 13, 3:42 AM CDTSevere Thunderstorm WarningSGFVernon63 min
Jun 13, 4:17 AM CDTSevere Thunderstorm WarningSGFJasper, Newton63 min
Jun 13, 4:27 AM CDTSevere Thunderstorm WarningSGFMcDonald33 min
Jun 13, 4:37 AM CDTSevere Thunderstorm WarningSGFCedar, St. Clair63 min
Jun 13, 4:41 AM CDTSevere Thunderstorm WarningSGFBarton, Vernon49 min
Jun 13, 4:57 AM CDTSevere Thunderstorm WarningSGFBarry, Lawrence63 min
Jun 13, 5:28 AM CDTSevere Thunderstorm WarningSGFPolk62 min
Jun 13, 5:33 AM CDTSevere Thunderstorm WarningSGFDallas, Greene, Webster57 min
Jun 13, 5:43 AM CDTSevere Thunderstorm WarningSGFBenton, Hickory, St. Clair62 min
Jun 13, 5:51 AM CDTSevere Thunderstorm WarningSGFChristian, Stone, Taney69 min
Jun 13, 6:05 AM CDTSevere Thunderstorm WarningSGFLaclede, Wright55 min
Jun 13, 6:18 AM CDTSevere Thunderstorm WarningSGFCamden57 min
Jun 13, 6:29 AM CDTFlash Flood WarningSGFSt. Clair3 hr
Jun 13, 7:04 AM CDTFlash Flood WarningSGFLaclede, Webster, Wright2 hr
Jun 13, 7:45 AM CDTFlash Flood WarningSGFMiller, Morgan3 hr
Jun 13, 8:17 AM CDTFlash Flood WarningSGFDent, Shannon, Texas2 hr
Jun 13, 4:08 PM CDTSevere Thunderstorm WarningSGFOregon, Shannon67 min

Nearby

Flash Flood Warnings in Missouri, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.